Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 62, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2015, 12:10 PM CDT for Upton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2015, 12:10 PM CDT (17:10 UTC)
- Expired
- Oct 8, 2015, 4:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -132 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
484
WGUS54 KMAF 081710
FFWMAF
TXC461-082115-
/O.NEW.KMAF.FF.W.0062.151008T1710Z-151008T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT THU OCT 8 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UPTON COUNTY IN WESTERN TEXAS...
* UNTIL 415 PM CDT
* AT 1209 PM CDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCCAMEY...RANKIN...MIDKIFF...KING MOUNTAIN AND UPTON COUNTY
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 3109 10230 3165 10232 3165 10178 3108 10178
$$
491 follow-up statement
863 WGUS74 KMAF 082026 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 326 PM CDT THU OCT 8 2015 TXC461-082115- /O.CON.KMAF.FF.W.0062.000000T0000Z-151008T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPTON TX- 326 PM CDT THU OCT 8 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR UPTON COUNTY... AT 326 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUES ACROSS THE WARNED AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MCCAMEY...RANKIN...MIDKIFF...KING MOUNTAIN AND UPTON COUNTY AIRPORT. ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3109 10230 3165 10232 3165 10178 3108 10178 $$ 29
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 6:51 AM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Oct 8, 6:51 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
651 AM CDT THU OCT 8 2015
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms are expected to continue across the area
for most of the forecast period, with MVFR/IFR conditions
dominating. Winds will gradually shift to the east, with variable
gusts to 20-30kt possible near thunderstorms. Have included TEMPOs
for TSRA for all west Texas TAF sites late this afternoon where
confidence is highest, though thunder for CNM and HOB cannot be
ruled out. Improvements to VFR are expected to be short-lived
until late in the period when precipitation begins to wind down.
&&
.PREV DISCUSSION... /issued 329 AM CDT THU OCT 8 2015/
DISCUSSION...
An upper low over Srn AZ continuing to bring potential of heavy rain
to the area. This low is expected to slowly move southward into
Mexico today and then pass off into the Pacific. Eventually models
take this low in a circle and bring it back to Baja by next weekend
but will have to see how things develop.
Currently a Flash Flood Watch remains in effect for SE NM and most
of W TX. Have extended the watch out to 12z Friday. As of 08z have
a large area of showers and thunderstorms on radar over the Western
Permian Basin... SE NM... the Trans Pecos... down into the Marfa
Plateau. Have had a number of Flash Flood Warnings and advisories
overnight for heavy rain but have not heard much reports. This
should change as the morning comes.
Even as the low moves south... showers and thunderstorms are
expected to develop east of the low as it pulls moisture around.
Model qpf develops significant amounts of precip today across the
Permian Basin southward to the Big Bend and Lower Trans Pecos.
Diffluent flow aloft and good PW values may result in additional
rainfall amounts of 1 to 2 inches or more. Will keep high pops for
the region today... tonight... and Friday. Pops begin to decrease
Friday night with a dry forecast from Saturday night on.
Abundant cloud cover should keep temps below normal today and
tomorrow. A weak boundary sags down into the area early today with
the wind becoming northerly before returning to the east during the
afternoon. Temps begin to warm over the weekend into next week.
Heavy rain the last couple of days along the Rio Grande has resulted
in some river flooding near Candelaria.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy
County...Northern Lea County...Southeast Plains/BLM
Roswell/LNZ...Southern Lea County.
TX...Flash Flood Watch through Friday morning FOR THE FOLLOWING
ZONES... Andrews...Big Bend Area...Crane...Davis/Apache
Mountains Area...Dawson...Ector...Gaines...Glasscock...
Guadalupe Mountains...Loving...Marfa Plateau...Martin...
Midland...Pecos...Presidio Valley...Reagan...Reeves County
and Upper Trans Pecos...Terrell...Upton...Van Horn and
Highway 54 Corridor...Ward...Winkler.
&&
84/72Hazardous weather outlook, Oct 8, 3:31 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 331 AM CDT THU OCT 8 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 331 AM CDT THU OCT 8 2015 /231 AM MDT THU OCT 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES REMAIN HIGH THROUGH TONIGHT...WITH HEAVY RAINFALL RESULTING IN FLOODING AND FLASH FLOODING THE PRIMARY THREAT. A FEW STORMS MAY BECOME MARGINALLY SEVERE...PARTICULARLY IN THE BIG BEND AREA...CAPABLE OF PRODUCING GUSTY WIND AND LARGE HAIL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR MUCH OF THE PERMIAN BASIN AS WELL AS SOUTHEAST NEW MEXICO AND ALL LOCATIONS ALONG AND WEST OF THE PECOS RIVER...WHERE LOCATIONS COULD RECEIVE ANOTHER 1 TO 2 INCHES OF RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM AND HEAVY RAIN CHANCES WILL LINGER THROUGH FRIDAY...WHICH COULD PROLONG THE THREAT OF FLOODING AND FLASH FLOODING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... DECISION MAKERS SHOULD CONTINUE PREPARATIONS FOR THE POSSIBILITY OF FLOODING OF URBAN AND RURAL ROADS...ARROYOS...AND OTHER LARGER TRIBUTARIES. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Oct 8, 8:16 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 AM CDT THU OCT 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG COYANOSA 31.24N 103.07W
10/07/2015 PECOS TX PUBLIC
ROOF TORN OFF THE COYANOSA FOOD CENTER AND PECAN TREE
KNOCKED DOWN FROM WIND GUSTS.
&&
ANDREW.ARNOLDLocal storm report, Oct 8, 8:21 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 AM CDT THU OCT 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD JAL 32.11N 103.19W
10/08/2015 LEA NM LAW ENFORCEMENT
THE JAL PD REPORTED 3 ROADS WERE BLOCKED OFF DUE TO 2-3
FEET OF WATER OVER THEM.
&&
AKLSpecial weather statement, Oct 8, 8:21 AM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 AM CDT THU OCT 8 2015
TXZ068-069-081400-
CRANE TX-UPTON TX-
821 AM CDT THU OCT 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPTON AND EASTERN
CRANE COUNTIES UNTIL 900 AM CDT...
AT 820 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF CORDONA LAKE...OR 7 MILES SOUTHWEST OF CRANE...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
KING MOUNTAIN AROUND 830 AM CDT.
CRANE AND CRANE COUNTY AIRPORT AROUND 835 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3119 10241 3134 10253 3164 10249 3164 10191
3127 10216
TIME...MOT...LOC 1320Z 226DEG 27KT 3130 10243
49Local storm report, Oct 8, 8:42 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 AM CDT THU OCT 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 18 SW CARLSBAD 32.22N 104.45W
10/07/2015 M1.75 INCH EDDY NM TRAINED SPOTTER
NICKEL TO GOLF BALL SIZE HAIL.
&&
ANDREW.ARNOLDLocal storm report, Oct 8, 8:51 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 AM CDT THU OCT 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD FORT DAVIS 30.59N 103.90W
10/08/2015 JEFF DAVIS TX FIRE DEPT/RESCUE
PORTIONS OF HIGHWAYS 118 AND 166 CLOSED BETWEEN KENT AND
THE FOTRT DAVIS STATE PARK.
0745 AM FLASH FLOOD FORT DAVIS 30.59N 103.90W
10/08/2015 JEFF DAVIS TX DEPT OF HIGHWAYS
REPORTS OF HIGHWAY 118 CLOSED BETWEEN FORT DAVIS AND FORT
DAVIS STATE PARK. ALSO A ROCK SLIDE AND OTHER DEBRIS
REPORTED ON HIGHWAY 118 NORTH OF THE MCDONALD
OBSERVATORY.
&&
AKLLocal storm report, Oct 8, 9:31 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
931 AM CDT THU OCT 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD ALPINE 30.36N 103.67W
10/08/2015 BREWSTER TX LAW ENFORCEMENT
UNDERPASSES ON HIGHWAY 90 IN ALPINE ARE FLOODED WITH
ESTIMATED 2 TO 3 FEET OF WATER.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:17 PM CDT | Special Weather Statement | MAF | Crane, Ector | 43 min |
| Oct 7, 7:22 PM CDT | Flash Flood Warning | MAF | Culberson | 6 hr |
| Oct 7, 7:48 PM CDT | Special Weather Statement | MAF | Culberson | 27 min |
| Oct 7, 7:50 PM CDT | Special Weather Statement | MAF | Jeff Davis | 40 min |
| Oct 7, 7:58 PM CDT | Special Weather Statement | MAF | Midland | 47 min |
| Oct 7, 8:22 PM CDT | River Flood Warning | MAF | Presidio | 72 hr |
| Oct 7, 8:37 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Oct 7, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 52 min |
| Oct 7, 9:16 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
| Oct 7, 9:36 PM CDT | Special Weather Statement | MAF | Loving, Reeves | 39 min |
| Oct 7, 9:37 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Oct 7, 10:25 PM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 6 hr |
| Oct 7, 10:37 PM CDT | Special Weather Statement | MAF | 38 min | |
| Oct 7, 11:31 PM CDT | Flash Flood Warning | MAF | Ward, Winkler | 6 hr |
| Oct 7, 11:32 PM CDT | Special Weather Statement | MAF | Jeff Davis | 43 min |
| Oct 8, 12:18 AM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines | 3 hr |
| Oct 8, 1:19 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 41 min |
| Oct 8, 2:38 AM CDT | Special Weather Statement | MAF | 67 min | |
| Oct 8, 2:39 AM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Oct 8, 2:41 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland | 3 hr |
| Oct 8, 4:19 AM CDT | Areal Flood Advisory | MAF | Loving, Pecos, Reeves, Ward, Winkler | 4 hr |
| Oct 8, 5:03 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland and 2 more | 3 hr |
| Oct 8, 5:29 AM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Presidio, Reeves | 3 hr |
| Oct 8, 5:50 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Loving, Ward, Winkler | 3 hr |
| Oct 8, 6:24 AM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward, Winkler | 3 hr |
| Oct 8, 6:40 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Oct 8, 6:41 AM CDT | Flash Flood Warning | MAF | Jeff Davis, Presidio | 4 hr |
| Oct 8, 7:49 AM CDT | Special Weather Statement | MAF | Crane | 26 min |
| Oct 8, 8:16 AM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 8, 8:21 AM CDT | Special Weather Statement | MAF | Crane | 39 min |
| Oct 8, 8:42 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 3 hr |
| Oct 8, 9:20 AM CDT | Flash Flood Warning | MAF | Jeff Davis, Pecos, Reeves | 4 hr |
| Oct 8, 10:43 AM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Presidio | 6 hr |
| Oct 8, 10:50 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| Oct 8, 11:08 AM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton, Ward | 112 min |
| Oct 8, 11:33 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Oct 8, 11:59 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 4 hr |
| Oct 8, 12:41 PM CDT | Special Weather Statement | MAF | Midland | 64 min |
| Oct 8, 12:58 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Oct 8, 1:23 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Oct 8, 2:38 PM CDT | Special Weather Statement | MAF | Terrell | 52 min |
| Oct 8, 3:18 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Oct 8, 3:20 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 4 hr |
| Oct 8, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Oct 8, 4:36 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Oct 8, 4:50 PM CDT | River Flood Warning | MAF | Presidio | 23 hr |
| Oct 8, 5:06 PM CDT | Special Weather Statement | MAF | 39 min | |
| Oct 8, 5:22 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Oct 8, 6:19 PM CDT | River Flood Warning | MAF | Brewster | 43 hr |
| Oct 8, 6:19 PM CDT | River Flood Warning | MAF | Brewster | 19 hr |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.